New guidance reassures patients and dentists about rare bisphosphonate side effect
05 Apr 2017
Problems accessing dental treatment for people taking bisphosphonates and denosumab for osteoporosis should soon be a thing of the past following the publication of guidance from the Scottish Dental Clinical Effectiveness Programme.
Previously, people taking these medications have run into problems accessing dental care. This has been because of dentist’s concerns over the potential risks of osteonecrosis of the jaw - a very rare side effect of bisphosphonates and denosumab.
But the new guidance, issued today, includes recommendations that dentists should advise patients that the risks of developing ONJ are very small and that it is important they are not discouraged from taking osteoporosis treatments.
The guidance, which was drawn up by leading clinicians including National Osteoporosis Society clinical advisors, also aims to empower dentists to provide routine dental care for people with osteoporosis.
Fizz Thompson, Clinical Director of the National Osteoporosis Society said:
“We welcome this new guidance which makes it clear that, for people taking bisphosphonates and denosumab, the risk of medication-related osteonecrosis of the jaw (MRONJ) is very rare and dental treatments are safe for the vast majority of people.
Both dentists and people with osteoporosis should feel reassured that there is no need to stop taking osteoporosis drugs or avoid dental treatment, even for those at higher risk who need to take these drugs for more than 5 years.”
What’s the risk?
The Scottish Dental Clinical Effectiveness Programme’s own advice for patients taking drugs for osteoporosis quantifies the risk of developing osteonecrosis of the jaw for someone taking bisphosphonates or denosumab for osteoporosis as between 1 in 1000 and 1 in 10,000. This is the equivalent of somewhere between one person in a village and one person in a large town developing the condition.